0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Sertraline- and Mirtazapine-Induced Severe Neutropenia
TUBA OZCANLI, M.D.; BARIS UNSALVER, M.D.; SAMURAY OZDEMIR, M.D.; MINE OZMEN, M.D.
Am J Psychiatry 2005;162:1386-1386. doi:10.1176/appi.ajp.162.7.1386

To the Editor: Neutropenia is a rare and reversible side effect of antidepressant treatment (14). Six cases of agranulocytosis in approximately 2 million exposures to mirtazapine have been reported (unpublished data from Organon, Inc., 1999). Because all of the patients had either a concomitant medication or disease that might have been related to agranulocytosis, it has been suggested that the association between mirtazapine and agranulocytosis might have been coincidental (5).

We report on a person with depression who developed severe neutropenia during treatment with mirtazapine and was safely treated with sertraline.

Ms. A, a 44-year-old woman with complaints of sleep disturbance, lack of energy, and unhappiness, was diagnosed with major depressive disorder and administered mirtazapine, 30 mg/day. Her medical history was negative, and the results of routine blood tests (WBC count of 6.8×109/liter) were unremarkable except for a total cholesterol level of 204 mg/dl. Three weeks later, she came in with complaints of a severe sore throat, difficulty swallowing, a loss of appetite, and an aphthous ulcer in her oral mucosa, with a slightly elevated body temperature of 37.7°C during her physical examination. In subsequent blood counts, neutropenia (a WBC count of 2.2×109/liter) was detected, and a blood smear revealed a granulocyte number of 1.1×109/liter. Mirtazapine was immediately discontinued, and sultamicillin, 375 mg b.i.d., was started after consulting with the otorhinolaryngology department. Within 2 weeks, Ms. A’s WBC count and granulocyte count had gradually increased to 3.8×109/liter and 3.2×109/liter, respectively. Four weeks after discontinuation of mirtazapine, sertraline was administered at 50 mg/day. Within 6 weeks, Ms. A’s depression had responded to treatment, with more than a 50% reduction of her score on the Hamilton Depression Rating Scale, while her WBC count was 6.1×109/liter. Upon her final assessment, after 6 months of taking sertraline, her depression had remitted completely, without any adverse effects.

Since there was neither concomitant medication nor medical illness, an association between mirtazapine and severe neutropenia might be suggested. Neutropenia with cross-intolerance between two tricyclics has been described before (6), and there is evidence that patients may successfully be treated with another class of drug after such an incidence (4). Therefore, a selective serotonin reuptake inhibitor, sertraline, was administered and successfully used without an adverse effect. We may hypothesize that a different class of antidepressants might cause agranulocytosis by different mechanisms. Patients should be monitored closely for symptoms indicating agranulocytosis. An antidepressant from a different class might be considered after such an incident.

Albertini RS, Penders TM: Agranulocytosis associated with tricyclics. J Clin Psychiatry  1978; 39:483–485
[PubMed]
 
Adams PC, Robinson A, Reid MM, Vishu MC, Livingston M: Blood dyscrasias and mianserin. Postgrad Med J  1983; 59:31–33
[PubMed]
[CrossRef]
 
Nelson JC: Safety and tolerability of the new antidepressants. J Clin Psychiatry  1997; 58:26–31
[CrossRef]
 
Anghelescu I, Klawe C, Dahmen N: Venlafaxine in a patient with idiopathic leukopenia and mirtazapine-induced severe neutropenia (letter). J Clin Psychiatry  2002; 63:838
 
Davis J, Barkin RL: Clinical pharmacology of mirtazapine: revisited (letter). Am Fam Physician  1999; 60:1101
[PubMed]
 
Draper BM, Manoharan A: Neutropenia with cross-intolerance between two tricyclic antidepressant agents (letter). Med J Aust  1987; 146:452–453
[PubMed]
 
+

References

Albertini RS, Penders TM: Agranulocytosis associated with tricyclics. J Clin Psychiatry  1978; 39:483–485
[PubMed]
 
Adams PC, Robinson A, Reid MM, Vishu MC, Livingston M: Blood dyscrasias and mianserin. Postgrad Med J  1983; 59:31–33
[PubMed]
[CrossRef]
 
Nelson JC: Safety and tolerability of the new antidepressants. J Clin Psychiatry  1997; 58:26–31
[CrossRef]
 
Anghelescu I, Klawe C, Dahmen N: Venlafaxine in a patient with idiopathic leukopenia and mirtazapine-induced severe neutropenia (letter). J Clin Psychiatry  2002; 63:838
 
Davis J, Barkin RL: Clinical pharmacology of mirtazapine: revisited (letter). Am Fam Physician  1999; 60:1101
[PubMed]
 
Draper BM, Manoharan A: Neutropenia with cross-intolerance between two tricyclic antidepressant agents (letter). Med J Aust  1987; 146:452–453
[PubMed]
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Related Content
Books
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Psychiatry, 5th Edition > Chapter 26.  >
The American Psychiatric Publishing Textbook of Geriatric Psychiatry, 4th Edition > Chapter 26.  >
APA Practice Guidelines > Chapter 7.  >
Topic Collections
Psychiatric News
PubMed Articles